Site-wide links

Center For Applied and Computational Mathematics

Propagation of Rumors on Social Networks

Facebook Rumor Propogation
Faculty:  Bernard Brooks
  David Ross
  Deana Olles


Our interdisciplinary team of mathematicians, social psychologists and computer scientists has embarked on a multi-year effort to understand how beliefs in rumours propagate across social networks. The diverse nature of our research group has resulted in mathematical models with empirically calibrated parameters. The rumour research group seeks to answer the question: What are the mechanisms involved in rumour propagation over time and across social spaces?

Mathematical models of rumour propagation have traditionally used a 'rumour as epidemic' approach that oversimplifies the spatial and demographic distribution of the people infected with the rumour. Instead, we consider an approach which involves a population connected together in a given network architecture, and investigate how the architecture of the network affects rumour propagation. We also examine how the distribution of social subgroups on the network affects rumour propagation. Our first task was to model rumour transmission probability as a function of belief, anxiety, social subgroup connection and freshness of the rumour. Our mathematical models include a generalized SIR style model of rumour as epidemic, rumour as a dynamical system flowing over various network topologies and computer assisted panel studies (CAPS) which are used to calibrate the models' parameters.


  1. GBN-Dialogue Model of Rumor Transmission, B.P. Brooks, N. DiFonzo and D. Ross, Submitted to the Journal of Mathematical Sociology, (2011).

  2. Rumor Clustering, Consolidation and Confidence: Dynamic Social Impact and Self Organization of Hearsay, N. DiFonzo, M. Bourgeois, C. Homan, J. Suls, N. Stupak, B.P. Brooks, D. Ross, P. Bordia, submitted to the Journal of Personality and Social Psychology, (2011).

  3. Brouwer Fixed Point Theorem Applied to Rumour Transmission, W.F. Basener, B.P. Brooks, and D. Ross, Applied Mathematics Letters 19(8), 841-842, (2006).


Collaborators:  Nickolas DiFonzo (RIT)
  Chris Homan (RIT)
  Jason Beckstead (University of Florida)
  Jerry Suls (University of Iowa)
  Marty Bourgeois (Florida Gulf Coast University)

This material is based upon work supported by the National Science Foundation under Grant No. BCS-0527371. Any opinions, findings, and conclusions or recommendations expressed in this material are those of the author(s) and do not necessarily reflect the views of the National Science Foundation.